Paradoxical Reactions to Benzodiazepines: Literature Review and Treatment Options

Carissa E. Mancuso, PharmD; Maria G. Tanzi, PharmD; Michael Gabay, PharmD

Disclosures

Pharmacotherapy. 2004;24(9) 

Triazolam and Clonazepam

Triazolam

Six cases of paradoxical reactions to triazolam were reported in patients being treated for chronic insomnia.[10] The patients, of whom five were women, ranged in age from 29-75 years and had failed earlier therapies, including treatment with other benzodiazepines. Triazolam was prescribed at dosages ranging from 0.5 mg every other night to 1.5 mg/day at bedtime. Although this treatment effectively controlled the patients' insomnia, all patients experienced an increased level of anger and agitation. In addition, the man developed visual hallucinations, and one of the women had three incidents of bizarre behavior. Neither of the patients remembered these events. In all six patients, the paradoxical reactions ceased after discontinuing triazolam. Three of the patients were given temazepam after triazolam was stopped, and no adverse effects were reported.

Clonazepam

During the late 1980s, several cases of paradoxical reactions were reported with clonazepam. One report described paradoxical reactions to clonazepam in three acutely psychotic patients.[6] A 37-year-old man with a 3-year history of poorly controlled bipolar affective disorder was readmitted to the hospital for increasing manic symptoms. Clonazepam was administered to control his anxiety, and the dosage was increased gradually from 1 mg/day to 12 mg/day. After receiving the drug for a few days, the patient became verbally and physically violent and attacked a fellow patient. Clonazepam was gradually tapered off, and the patient displayed the same manic behaviors he had shown on admission to the hospital.

In the second case, a 25-year-old man with a 1-year history of bipolar affective disorder was hospitalized due to two episodes of acute manic behavior and delusional thoughts. He began treatment with clonazepam, which was titrated to 4.5 mg/day over 3 days. During the dosage titration, the man became increasingly hyperactive and hyperverbal, making verbal threats to staff and fellow inpatients. Clonazepam was tapered and discontinued over the next 48 hours, and the manic symptoms ceased.

The third case concerned a 19-year-old man with borderline personality disorder, seizure disorder, and admitted use of alcohol and intravenous drugs. He was hospitalized for self-destructive behavior, as well as reported delusions and auditory hallucinations. After admission, the patient received a total of clonazepam 4 mg, and his behavior became more agitated and bizarre, requiring physical restraint. Clonazepam was discontinued, and the remaining hospital course was free of severely agitated episodes.

These case reports demonstrate that paradoxical reactions involving manic types of behavior may occur in patients who are not schizophrenic and may worsen with dose escalations.

Another account describes a 37-year-old man with a medical history significant for psychiatric manic episodes who was hospitalized for a 3-year history of recurrent panic attacks, which had been treated with alprazolam.[11] After admission, alprazolam was stopped and clonazepam was started. During the first 3 days of therapy, the patient displayed manic behaviors consisting of hyperactivity, racing thoughts, and insomnia. The clinical picture worsened when the clonazepam dosage was increased to 8 mg/day; therefore, the drug was discontinued. The patient's manic behaviors ceased, and he was treated successfully with clonazepam 2 mg/day as an outpatient. This case report demonstrates that paradoxical reactions may be a dose-related phenomenon.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....